ISLAMABAD: Taking even over-the-counter doses of common painkillers known as NSAIDs (nonsteroidal anti-inflammatory drugs) has been linked to an increased risk of heart attack in a new study.
The likelihood of experiencing a heart attack was calculated to increase by an average of 20% to 50%, compared with someone not taking the drugs, regardless of the dosage and amount of time the medications are taken, Health News reported.
This group of drugs includes ibuprofen, diclofenac, celecoxib and naproxen, which are available over the counter or by prescription for higher doses, to relieve pain or fever resulting from a range of causes, including flu, headaches, back pain and menstrual cramps. Their range of uses also means they are often taken as needed, for short periods of time.
"We found that all common NSAIDs shared a heightened risk of heart attack ," said Dr. MichŠle Bally, an epidemiologist at the University of Montreal Hospital Research Center, who led the research. "There is a perception that naproxen has the lowest cardiovascular risk (among the NSAIDs), but that's not true."
Researchers' overall finding was that taking any dosage of these drugs for one week, one month or longer was linked to an increased risk of a heart attack . The risk appeared to decline when these painkillers were no longer taken, with a slight decline one to 30 days after use and a greater decline, falling below 11%, between 30 days and one year after use
"People minimize the risks because drugs are over the counter and they don't read labels," Bally said. "Why not consider all treatment options? -- Every therapeutic decision is a balance of benefits and risk."
"The increased risk of heart attack with NSAIDs, regardless of which one, means that both health professionals and the public should weigh up the harm and the benefit when prescribing these medications, especially for more than a day or two," Banerjee said.
"Despite the over-the-counter availability of the traditional NSAIDs, this caution is still required. The mechanism of this increased risk of heart attack is not at all clear from existing studies." (APP)